Hail, Essex
- When
- June 22, 4:18 PM EST
- Where
- Essex County, 1.1 mi SE of Brills Jct
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.719, -74.135
Nickel size hail was reported on the New Jersey Turnpike in Newark.
A passing upper level disturbance interacted with warm, humid air, at the surface to create Severe Thunderstorms across Northeast New Jersey the afternoon of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A passing upper level disturbance interacted with warm, humid air, at the surface to create Severe Thunderstorms across Northeast New Jersey the afternoon of the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 22, 3:03 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 403 PM EDT SUN JUN 22 2008 .SYNOPSIS... A SERIES OF DISTURBANCES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY NIGHT. HIGH PRESSURE RETURNS ON WEDNESDAY...MOVING OFFSHORE BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... TWO BROKEN LINES OF SHOWERS/TSTMS WERE WORKING THEIR WAY NE THROUGH THE CWA ATTM ACROSS NE NJ AND THE LOWER HUDSON VALLEY...ALSO EASTERN CT. OKX 12Z SOUNDING SHOWED AN EML BETWEEN 600-900 MB WHICH IS CONTRIBUTING GREATLY TO INSTABILITY...ENOUGH TO ALLOW SOME STORMS TO PRODUCE HAIL. MOST HAIL HAS BEEN SMALL THIS FAR...WITH THE EXCEPTION OF A SPOTTER REPORT OF PENNY SIZED HAIL IN SALEM CT LATE THIS MORNING. SFC-BASED INSTABILITY WILL CONTINUE TO INCREASE ESPECIALLY WEST OF NYC...WHERE 16Z LAPS CURRENTLY SHOWS POCKETS OF SBCAPE OVER 2000 J/KG IN WESTERN NJ AND EASTERN PA WHERE BETTER HEATING HAS TAKEN PLACE. VIS SATELLITE SHOWS ENHANCED CU AHEAD OF SFC TROUGH IN EASTERN PA...AND THINK THIS WILL BE THE FOCUS FOR STORMS LATER THIS AFTERNOON INTO THIS EVENING. LOW LEVEL SHEAR ALSO INCREASES LATER THIS AFTERNOON WEST OF THE HUDSON RIVER...SO WILL HAVE TO WATCH FOR ROTATING STORMS/BOWING LINE SEGMENTS CAPABLE OF BOTH DAMAGING WIND AND LARGE HAIL. LOCALLY HEAVY RAIN ALSO POSSIBLE AS PWAT INCREASING TO 1.5 INCHES...AND TRAINING OF STORMS POSSIBLE AS LOW LEVEL JET ALIGNS WITH UPPER FLOW...YIELDING MBE VECTORS LESS THAN 10 KT. LIKELY POP REMAINS IN PLACE FOR MOST OF THE AREA...EXCEPT ONLY CHANCE OVER EASTERNMOST LI SECTIONS AND THE OCEAN WATERS AS SHOWERS MOVING UP FROM THE SOUTH HAVE FIZZLED FOR THE MOST PART. HIGHS TODAY WILL BE IN THE UPPER 70S TO AROUND 80...EXCEPT OVER THE EASTERN PORTION OF THE CWA...WHERE HIGHS WILL BE IN THE LOW TO MID 70S. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... CHANCES FOR CONVECTION WILL DIMINISH THIS EVENING WITH LOSS OF DIURNAL HEATING...BUT PRECIP WILL CONTINUE FOR A GOOD PART OF THE EVENING AS LOW PRES PASSES OVERHEAD. A MOIST AND SOUPY AIRMASS WILL BE LEFT IN ITS WAKE...AND WITH LIGHT WINDS AND ABUNDANT RESIDUAL MOISTURE...WILL SEE FOG DEVELOPING AFTER MIDNIGHT... PERSISTING THROUGH MON MORNING. FOG MAY BECOME DENSE...ESPECIALLY OUTSIDE OF THE NYC AREA AFTER PRECIP ENDS AND THROUGH MON MORNING. MON APPEARS TO BE THE BETTER DAY FOR CONVECTION AND SEVERE WEATHER POSSIBILITIES AS CAPE VALUES RISE TO AROUND 1600 WITH A LIFTED INDEX CLOSE TO -5. ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER WILL COME ON TUE AS A COLD FRONT WITH A DEEP UPPER TROUGH SWINGS THROUGH THE REGION. 12Z/22 GFS SOUNDING INDICATING CAPE VALUES OVER 200...A LIFTED INDEX AROUND -6 AND A BULK RICHARDSON NUMBER ALMOST 430...SO WILL HAVE TO MONITOR SEVERE POTENTIAL FOR TUE AFTERNOON/EVENING UNTIL COLD FRONT CLEARS THE REGION. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... SKIES CLEAR OVERNIGHT AS HIGH PRES BUILDS INTO THE REGION. TRANSITION TO WNW FLOW ALOFT THROUGH WED. THIS LIMITS THE MOISTURE SUPPLY. GFS/ECMWF PROG A S/W FROM THE NORTHERN PLAINS TO TRACK JUST S OF THE CWA LATE WED. HAVE KEPT A DRY FCST...WOULD NEED MORE LOW LEVEL MOISTURE OR HOTTER TEMPS TO GET THINGS GOING. TD/S MAINLY IN THE 50S. MAINLY DRY FOR THU. GFS HINTS AT A WEAK FRONT. WENT WITH ONLY SLIGHT CHANCES LATE AFTERNOON. CHANCES FOR TSRA INCREASE THU NIGHT THROUGH SAT AS SW FLOW ALOFT BEGINS WITH BETTER MOISTURE TRANSPORT INTO THE REGION. TEMPS THROUGH THE PERIOD VERY CLOSE TO CLIMATOLOGY. COOLEST POTENTIAL IS ON TUE. HEIGHTS THEN RISE WITH SLIGHTLY WARMER TEMPS WED/THU. WILL BECOME MORE HUMID ON FRI AND SAT. WENT CLOSE TO GMOS WITH 00Z ENSEMBLE GUIDANCE CONTINUING TO SHOW VERY LITTLE SPREAD THROUGH THE EXTENDED. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... BEST CHANCES FOR IMPACTS FROM TSTMS IS NORTH AND WEST FO NYC TERMINALS. ERRATIC WINDS AT NYC/NRN NJ TERMINALS POSSIBLE THRU 22Z WITH TSTM OUTFLOW. STRONGER SOUTHERLY WINDS SHOULD DIMINISH OVERNIGHT. WITH RECENT RAINFALL...FOG IS POSSIBLE LATE TONIGHT AS WELL AS LOW STRATUS. HOWEVER...AN APPROACHING SHORTWAVE EXPECTED TO KICK PFF SHOWERS MAY ACTUALLY END UP KEEPING CONDS UP A LITTLE. TAF CIGS/VSBYS CARRY SOME UNCERTAINTY TONIGHT BASED ON THIS SCENARIO. OUTLOOK FOR 20Z MONDAY THROUGH THURSDAY... IFR CONDITIONS POSSIBLE - ESPECIALLY AT COASTAL TERMINALS - THROUGH CLOSE OF MORNING PUSH MONDAY MORNING (CONTINUATION FORM SUNDAY NIGHT). THINGS WILL REMAIN UNSTABLE INTO TUESDAY NIGHT WITH A CHANCE OF SHRA/TSTMS WITH LOCAL MVFR TO IFR CIGS/VSBYS. HIGHER CONFIDENCE IN THUNDERSTORMS IMPACTING THE AIRSPACE MONDAY AFTERNOON/EVENING. VFR CONDITIONS THEN RETURN FOR THE MIDDLE OF THE WEEK. && .MARINE... SOUTHERLY FLOW OF 15 KT OR LESS WILL PERSIST ACROSS THE WATERS THROUGH MONDAY NIGHT WITH THE REGION ON THE BACK (WEST) SIDE OF THE BERMUDA HIGH. WINDS THEN SHIFT AROUND TO THE NW BY TUESDAY NIGHT BEHIND A COLD FRONT WITH HIGH PRESSURE BUILDING IN. THE HIGH IS OFFSHORE BY THURSDAY WITH WINDS SHIFTING TO THE SW. WITH WINDS THE ENTIRE PERIOD EXPECTED TO BE 15 KT OR LESS...AND WITH MINIMAL GUSTINESS OUTSIDE OF THUNDERSTORMS EXPECTED...DO NOT SEE SUPPORT FOR SCA LEVEL SEAS. && .HYDROLOGY... SIGNIFICANT RAINFALL POSSIBLE TODAY AND MONDAY AS AN UPPER TROUGH APPROACHES FROM THE WEST...WHILE LOW LEVEL MOISTURE INCREASES IN ITS ADVANCE. TOTAL AREAL QPF CALLS FOR 1-1.5 INCHES FROM NYC NORTH/WEST...AND 0.75-1 INCH ACROSS EASTERN LONG ISLAND AND SOUTHEAST CT. LOCALLY HIGHER AMOUNTS OF 2-3 INCHES ARE POSSIBLE IN HEAVIER CONVECTION ESPECIALLY FROM THE NYC METRO AREA NORTH/WEST... WHICH COULD CAUSE LOCALIZED URBAN AND/OR FLASH FLOODING. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...MPS NEAR TERM...BG SHORT TERM...MPS LONG TERM... AVIATION...BS MARINE...BG/PFM HYDROLOGY...MPS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 420 PM EDT SUN JUN 22 2008 CTZ005-009-NJZ003>006-011-NYZ071>077-231100- NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- 420 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. THE GREATEST THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. ALSO...FLASH FLOODING MAY BE POSSIBLE FROM STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ006>008-010>012-NYZ078>081-231100- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 420 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. HEAVY RAINFALL FROM THESE STORMS MAY RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-231100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 420 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...WITH GUSTY WINDS AND LOCALLY ROUGH SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ002-NYZ067>070-231100- WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 420 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. THE GREATEST THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. ALSO...FLASH FLOODING MAY BE POSSIBLE FROM STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 242 PM EDT SUN JUN 22 2008 NYZ067-221915- ORANGE- 242 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE COUNTY... AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHESTER...OR NEAR MONROE...AND MOVING NORTHEAST AT 16 MPH. PEOPLE IN EASTERN ORANGE COUNTY...INCLUDING CHESTER AND MONROE... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 311 PM EDT SUN JUN 22 2008 NYZ073-076-077-222000- BRONX-NASSAU-QUEENS- 311 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NASSAU AND QUEENS COUNTIES... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RYE TO LAGUARDIA AIRPORT...AND MOVING EAST AT 22 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
324 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD FORT LEE 40.85N 73.97W
06/22/2008 BERGEN NJ EMERGENCY MNGR
STILLWELL AVENUE CLOSED FROM 10TH STREET ALL THE WAY TO
END OF STILLWELL AVENUE.
0245 PM FLASH FLOOD HACKENSACK 40.89N 74.05W
06/22/2008 BERGEN NJ TRAINED SPOTTER
WEST PLEASANT AVENUE FLOODED. 5 PEOPLE WERE RESCUED FROM
VEHICLE.
0253 PM HAIL 1 ENE EAST TREMONT 40.85N 73.85W
06/22/2008 E0.75 INCH BRONX NY TRAINED SPOTTER
PENNY SIZE HAIL
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 424 PM EDT SUN JUN 22 2008 NYZ067-222115- ORANGE- 424 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM WILL IMPACT CENTRAL ORANGE COUNTY... AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 12 MPH. PEOPLE IN CENTRAL ORANGE COUNTY...INCLUDING MIDDLETOWN...GOSHEN AND MONTGOMERY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 459 PM EDT SUN JUN 22 2008 NJZ005-006-011-NYZ074-075-222145- ESSEX-HUDSON-KINGS (BROOKLYN)-RICHMOND (STATEN IS.)-UNION- 459 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM WILL IMPACT EASTERN UNION...HUDSON...KINGS (BROOKLYN)...RICHMOND (STATEN ISLAND) AND SOUTHERN ESSEX COUNTIES... AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UNION...OR NEAR ELIZABETH...AND MOVING EAST AT 13 MPH. PEOPLE IN EASTERN UNION...HUDSON...KINGS (BROOKLYN)...RICHMOND (STATEN ISLAND) AND SOUTHERN ESSEX COUNTIES...INCLUDING UNION... ORANGE...ELIZABETH...NEWARK...HARRISON...BAYONNE...KEARNY AND JERSEY CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 516 PM EDT SUN JUN 22 2008 NJZ002-222145- WESTERN PASSAIC- 516 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM WILL IMPACT PASSAIC COUNTY... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR WEST MILFORD...AND MOVING EAST AT 24 MPH. PEOPLE IN PASSAIC COUNTY...INCLUDING WEST MILFORD AND RINGWOOD... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
The Philadelphia radar (KDIX), 89 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
5 hail. Local standard time, as filed.
Nickel size hail was reported on the New Jersey Turnpike in Newark.
Golf ball size hail was reported by the pilot of Continental Airlines Flight 20.
Golf ball size hail was reported in Bayonne.
Nickel size hail was reported near Liberty State Park.
Quarter size hail was reported in Ringwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117799, 117800, 117802, 117804, 117806.